Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 118, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 9:28 AM CDT for Medina County, Uvalde County, Zavala County, Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 9:28 AM CDT (14:28 UTC)
- Expired
- May 20, 2017, 10:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:29 AM CDT | HAIL 1 | Knippa, TX | |
| May 20, 9:29 AM CDT | HAIL 1.75 | 1 Ne Knippa, TX | PUBLIC REPORTED GOLF BALL SIZED HAIL ON FM 1049 NORTH OF KNIPPA. |
| May 20, 9:36 AM CDT | HAIL 1 | 4 Ene Knippa, TX | |
| May 20, 9:49 AM CDT | HAIL 0.5 | Sabinal, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 2.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.1
The text
As transmitted.
106
WUUS54 KEWX 201428
SVREWX
TXC325-463-507-201530-
/O.NEW.KEWX.SV.W.0118.170520T1428Z-170520T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
928 AM CDT SAT MAY 20 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Medina County in south central Texas...
Southern Uvalde County in south central Texas...
Northern Zavala County in south central Texas...
* Until 1030 AM CDT
* At 928 AM CDT, a severe thunderstorm was located near Knippa, or 14
miles northeast of Uvalde, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Uvalde, Hondo, La Pryor, Batesville, Sabinal, Knippa, Uvalde
Estates, D'Hanis and Washer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2882 10011 2910 10011 2943 9961 2936 9917
2909 9940 2909 9941 2908 9941 2882 9963
TIME...MOT...LOC 1428Z 296DEG 15KT 2932 9958
HAIL...1.75IN
WIND...60MPH
$$
HAMPSHIRE2 follow-up statements
824
WWUS54 KEWX 201441
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
941 AM CDT SAT MAY 20 2017
TXC325-463-507-201530-
/O.CON.KEWX.SV.W.0118.000000T0000Z-170520T1530Z/
Medina TX-Uvalde TX-Zavala TX-
941 AM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE AND NORTHERN ZAVALA
COUNTIES...
At 941 AM CDT, a severe thunderstorm was located near Sabinal, or 18
miles east of Uvalde, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Uvalde, Hondo, La Pryor, Batesville, Sabinal, Knippa, Uvalde Estates,
D'Hanis and Washer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 2882 10011 2907 10009 2943 9961 2936 9917
2909 9940 2909 9941 2908 9941 2882 9963
TIME...MOT...LOC 1441Z 298DEG 18KT 2927 9949
HAIL...1.75IN
WIND...60MPH
$$
HAMPSHIRE889
WWUS54 KEWX 201528
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1028 AM CDT SAT MAY 20 2017
TXC325-463-507-201538-
/O.EXP.KEWX.SV.W.0118.000000T0000Z-170520T1530Z/
Medina TX-Uvalde TX-Zavala TX-
1028 AM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA...
SOUTHEASTERN UVALDE AND NORTHERN ZAVALA COUNTIES WILL EXPIRE AT 1030
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
LAT...LON 2882 10011 2907 10009 2943 9961 2936 9917
2909 9940 2909 9941 2908 9941 2882 9963
TIME...MOT...LOC 1528Z 296DEG 15KT 2919 9930
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:49 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 20, 6:49 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 649 AM CDT Sat May 20 2017 .UPDATE... 12Z Aviation Update Below. && .AVIATION... Latest runs of the HRRR have finally caught on to the convection in the short term. A scattered to broken line of SHRAs and TSTMs moving east through the Hill Country will expand and move southeast during the morning hours as a cold front enters the region. These SHRAs and TSTMs are expected to impact the DRT area 12Z-15Z, AUS area 14Z-17Z, and the SAT area 15Z-18Z. A N to NE wind around 10 kts will develop behind the front late morning at AUS/SAT as well as DRT. The winds may possibly weaken and turn back toward the east late afternoon, but this is less certain. Re-development of SHRAs and possible TSTMs is also less certain late afternoon and tonight. Ceilings outside of precip MVFR this morning becoming VFR 15Z-18Z. && .PREV DISCUSSION... /ISSUED 258 AM CDT Sat May 20 2017/ SHORT TERM (Today through Sunday)... Showers and storms ongoing early this morning through the Hill Country along and behind and outflow boundary from earlier storms and in an area of forcing aloft. Elevated CAPE as well as DCAPE values will support a hail and damaging straight-line winds through the next couple of hours. In addition watching closely across the northeast Hill Country for some localized flooding where training of storms is occurring. Storms across the northeast Hill Country should shift east out of the CWA later this morning. Re-development of storms further south is then expected late morning into the afternoon near and south of U.S. 90/I-10 as the actual cold front moves into the area. Along and to the south of the boundary, surface dewpoints in the upper 60s and lower 70s F across south-central Texas and steep mid level lapse rates will result in moderate to strong instability. Deep layer shear values ranging from 40-50 kts combined with the instability will support a few discrete cells capable of producing large hail and damaging wind gusts through the afternoon and evening hours. The threat for scattered showers and isolated storms will continue through the overnight and into Sunday as forcing aloft and the weak boundary remain in the region. LONG TERM (Sunday Night through Friday)... A stronger mid and upper level disturbance is shown be most reliable models to move across the region from west to east Sunday Night through Monday. NAM12 is the fastest with this feature, while the ECMWF is slowest and GFS/Canadian in the middle. Have trended toward the GFS/Canadian, with showers and storms expanding quickly in coverage Sunday night across the western half of the CWA and possibly organizing and moving east through the eastern half of the CWA on Monday. Regardless of timing all models indicate the potential for some pockets of locally heavier rainfall as precipitable water values pool to around 1.8 inches over portions of the region. On average 1-3 inches of rainfall is expected, however some isolated pockets up to 5-6 inches can't be ruled out. In addition, a few strong to severe storms with hail and damaging winds can't be ruled out Sunday night across the western CWA. Depending on how organized this round of convection becomes Sunday night through Monday there could be a break in the rain chances over the CWA Monday night through Tuesday morning. Another chance of showers and storms is expected Tuesday afternoon and night as a final disturbance and stronger cold front move through the region. Cooler and drier conditions are expected Wednesday and Thursday. Return flow and warmer conditions will re-develop Thursday night and Friday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 67 82 67 79 / 60 50 30 60 80 Austin Bergstrom Intl Airport 85 67 82 67 79 / 60 50 30 60 80 New Braunfels Muni Airport 85 68 83 68 80 / 60 50 30 70 80 Burnet Muni Airport 80 63 79 64 77 / 50 50 30 60 80 Del Rio Intl Airport 83 68 83 68 84 / 60 50 50 80 40 Georgetown Muni Airport 82 65 80 65 78 / 60 50 30 50 80 Hondo Muni Airport 86 68 85 68 83 / 60 50 40 80 70 San Marcos Muni Airport 85 67 83 67 80 / 60 50 30 60 80 La Grange - Fayette Regional 87 70 84 70 80 / 60 50 30 50 80 San Antonio Intl Airport 85 68 83 68 81 / 60 50 30 70 80 Stinson Muni Airport 85 70 83 69 82 / 60 50 30 70 80 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Runyen Synoptic/Grids...Runyen
Hazardous weather outlook, May 20, 3:37 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 337 AM CDT Sat May 20 2017 TXZ171>173-183>194-202>209-217>225-228-211000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 337 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered showers and storms are possible today and tonight. A few storms could become strong to severe, with large hail and damaging straight-line winds the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of showers and storms is expected Sunday Night through Monday across the region. A few storms Sunday night could become strong to severe along and west of a Fredericksburg to San Antonio to Pleasanton line. In addition, some pockets of locally heavy rainfall could lead to flooding across South Central Texas with this round of showers and storms Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to relay severe weather, heavy rain, and flooding reports to the National Weather Service.
In the hours before
Special weather statement, May 20, 3:41 AM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
341 AM CDT SAT MAY 20 2017
TXZ183-184-201015-
Val Verde TX-Edwards TX-
341 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN VAL VERDE
COUNTIES UNTIL 515 AM CDT...
At 339 AM CDT, Doppler radar was tracking multiple isolated, strong
thunderstorms, moving east at 15 mph.
These storms will be capable of producing hail up to the size of
nickels, winds gusts of up to 50 mph, and rain rates of over an inch
per hour.
Locations impacted include...
Rocksprings, Loma Alta, Juno, Pandale, Flour Mills, Pumpville, Osman,
Hackberry Crossing, Bakers Crossing, Devils Sinkhole State Natural
Area, Vinegarone and Devils River State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3028 10176 3028 9976 3008 9976 3008 9997
2990 10000 2986 10176
TIME...MOT...LOC 0839Z 268DEG 15KT 3002 10129
TB3Special weather statement, May 20, 6:09 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 AM CDT SAT MAY 20 2017
TXZ188-201200-
Gillespie TX-
609 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
700 AM CDT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 14 miles north of Kerrville, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3036 9876 3013 9909 3014 9913 3026 9930
3027 9930 3050 9914 3050 9898
TIME...MOT...LOC 1109Z 224DEG 20KT 3025 9918
TB3Special weather statement, May 20, 6:52 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 AM CDT SAT MAY 20 2017
TXZ184-185-202-201245-
Kinney TX-Edwards TX-Real TX-
652 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...SOUTH
CENTRAL EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 745 AM CDT...
At 652 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocksprings to 16 miles north of Alamo
Village. Movement was east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rocksprings, Vance and Barksdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 2962 10005 2962 10011 2955 10012 2960 10045
3001 10030 3002 9988
TIME...MOT...LOC 1152Z 270DEG 15KT 2999 10013 2964 10037
TB3Local storm report, May 20, 7:00 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM HAIL 4 E MOUNTAIN HOME 30.18N 99.32W
05/20/2017 E0.25 INCH KERR TX PUBLIC
MPING REPORT.
&&
CVPSpecial weather statement, May 20, 8:26 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 AM CDT SAT MAY 20 2017
TXZ190-191-206-201415-
Comal TX-Blanco TX-Hays TX-
826 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTHWESTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 915 AM CDT...
At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanco, moving southeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Blanco, Canyon Lake, Payton, Flugrath, Fischer and Mount Gainor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3015 9805 2992 9822 3006 9852 3011 9857
3025 9849
TIME...MOT...LOC 1326Z 295DEG 21KT 3015 9846
HAMPSHIRELocal storm report, May 20, 8:30 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL 4 S CAMP WOOD 29.60N 100.00W
05/20/2017 E0.50 INCH UVALDE TX PUBLIC
TIME ESTIMATED BY RADAR.
&&
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:37 PM CDT | Special Weather Statement | EWX | Burnet, Williamson | 53 min |
| May 20, 12:51 AM CDT | Special Weather Statement | EWX | Burnet, Williamson | 54 min |
| May 20, 1:00 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 60 min |
| May 20, 1:23 AM CDT | Special Weather Statement | EWX | Gillespie | 52 min |
| May 20, 1:57 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 48 min |
| May 20, 2:21 AM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| May 20, 2:30 AM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 20, 2:41 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| May 20, 3:05 AM CDT | Special Weather Statement | EWX | Llano | 40 min |
| May 20, 3:16 AM CDT | Areal Flood Advisory | EWX | Burnet, Travis, Williamson | 3 hr |
| May 20, 3:41 AM CDT | Special Weather Statement | EWX | Edwards, Val Verde | 94 min |
| May 20, 3:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 66 min |
| May 20, 4:40 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 50 min |
| May 20, 5:13 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 47 min |
| May 20, 5:20 AM CDT | Severe Thunderstorm Warning | EWX | Edwards | 40 min |
| May 20, 6:00 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 48 min |
| May 20, 6:03 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 46 min |
| May 20, 6:09 AM CDT | Special Weather Statement | EWX | Gillespie | 51 min |
| May 20, 6:33 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 27 min |
| May 20, 6:52 AM CDT | Special Weather Statement | EWX | Edwards | 53 min |
| May 20, 7:27 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 63 min |
| May 20, 8:26 AM CDT | Special Weather Statement | EWX | Blanco | 49 min |
| May 20, 8:29 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 61 min |
| May 20, 10:13 AM CDT | Areal Flood Advisory | EWX | Medina, Uvalde | 3 hr |
| May 20, 10:48 AM CDT | Flash Flood Warning | EWX | Medina, Uvalde | 3 hr |
| May 20, 11:17 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 58 min |
| May 20, 12:00 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 20, 12:22 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 68 min |
| May 20, 12:40 PM CDT | Flash Flood Warning | EWX | Frio | 3 hr |
| May 20, 1:24 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 81 min |
| May 20, 3:04 PM CDT | Special Weather Statement | EWX | Frio | 56 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 48 min |
| May 20, 3:48 PM CDT | Special Weather Statement | EWX | Dimmit | 27 min |
| May 20, 3:54 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.